Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


help with my stomach (TESAMORELIN, EGRIFTA FOR LIPOHYPERTROPHY, 2011)
Feb 11, 2011

To whom it may concern, I am a women around 60 years old, and have a big belly I look like I am pregnet, my waist used to be 28and now it is 41 my tops do not fit me, it is very embarrasing to go around like that, and also my breast got bigger, i dont know what to do, I am not taking my medication like I am suppose to because of this, I am on isentress and trivida could you please help me tell me what could I do to control my stomach, i cant take it anymore my self esteem is way down because of this I dont like to go anywhere because of my stomach, and I am a person that likes to look nice I like clothes

Response from Dr. Frascino

Hello,

Your predicament graphically demonstrates a very vexing compound problem, waist size increase (from 28 to 41!), the stigma resulting from the dramatic change in body shape ("my self-esteem is way down because of this, I don't like to go anywhere because of my stomach") and the dangerous consequences that can result ("I am not taking my HIV medication like I am suppose to because of this").

There is some promising news I can report about treatment for this condition, but before discussing that, perhaps I should back up and explain what we know about the problem.

There is no doubt that highly active retroviral therapy (HAART) has miraculously and dramatically decreased HIV/AIDS morbidity and mortality since it became widely available in the mid-1990s. However, with HAART's undeniable success came a number of unanticipated complications, including bizarre and disturbing body shape changes resulting from fat loss (lipoatrophy) in the extremities, face and butt, and fat accumulation (lipohypertrophy) in the breasts (both men and women), the upper back (known as "buffalo hump") and in the belly. The technical term for fat is "adipose tissue." It can be stored just below the skin (subcutaneous fat) or more deeply. The kind of fat involved with lipohypertrophy in the belly is called "visceral adipose tissue" (VAT). It is dense fat that surrounds abdominal organs (viscera).

Abdominal obesity associated with HIV lipohypertrophy is linked to metabolic problems, including insulin resistance (a precursor to diabetes), high levels of blood fat ("hypertriglyceridemia"), decreases in the "good" cholesterol (HDL) and an increased risk of heart disease. In addition, as your post demonstrates, the stigma resulting from VAT can cause emotional pain.

HIV researchers are still trying to determine what causes lipohypertrophy. Unlike lipoatrophy (subcutaneous fat loss), which is linked to specific antiretrovirals, the cause or causes of lipohypertrophy remain elusive. A number of associations have been made, including duration of antiretroviral therapy, older age and body composition before taking HAART.

Finding an effective and safe treatment for lipohypertrophy has proven to be extremely challenging and frustrating. Growth hormone, which stimulates the production of glucose by the liver (gluconeogenesis) by inducing the liver to secrete "insulin-like growth factor-1" (IGF-1). One growth factor product marketed as Serostim for the treatment of AIDS wasting demonstrated some reduction in VAT; however, side effects, including swelling, extremity pain and increased blood glucose, were significant. The drug has not gained FDA approval for treatment of lipohypertrophy.

The encouraging news I promised above has to do with Tesamorelin, a growth hormone-releasing factor analog that stimulates the pituitary gland to release growth hormone. Clinical trial results reported in The New England Journal of Medicine in 2007 revealed a 15.2% reduction in VAT (compared to a 5% increase in VAT in study participants given placebo during the trial). The 15.2% decrease is equivalent to approximately one pants size. Side effects during the clinical trial included headaches and some joint pains.

A more recent study with similar results was reported in the March 1, 2010 issue of the medical journal JAIDS. Importantly the benefits of decreased VAT in the clinical trials were not associated with increases in blood glucose or insulin levels.

The FDA approved Tesamorelin in November 2010 "for treatment of excess abdominal fat in HIV-infected patients with lipodystrophy." It will be marketed in the U.S. Under the trade name Egrifta.

It's important to note that some safety concerns remain.

HIVers in the Tesamorelin arm of the clinical trials experienced higher rates of diabetes and "pre-diabetes" than those in the placebo group, suggesting that Tesamorelin may not be appropriate for folks with these all-too-common conditions. Also, Tesamorelin, like other growth hormone products, increases IGF-1, which may promote tumor formation. HIVers already have a higher risk of cancers; consequently, the benefits of treatment must be weighted against this risk. Tesamorelin is contraindicated for use during pregnancy and/or breastfeeding.

Certainly no drug is ideal. However, Tesamorelin has the potential to improve physical health, overall well-being and even antiretroviral adherence. It is a welcomed first step in the treatment of lipohypertrophy.

Returning to your problem, I would suggest you discuss this potential treatment with your HIV specialist. In addition, optimizing diet and beginning a regular exercise program would be recommended. Even more critical is the need for you to adhere to your antiretroviral regimen to prevent progression of HIV/AIDS and/or the development of drug resistance.

Stay tuned to this site. We'll continue to update you as this story evolves and further treatment options become available.

Good luck.

Dr. Bob



Previous
Bon voyage!!
Next
You absolutely have to do this for me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement